Alert archive / Indiana / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Northern Indiana

May 17, 1999LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 17, 1999, 2:00 PM CDT for LaPorte County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1999, 2:00 PM CDT (19:00 UTC)
Expired
May 17, 1999, 2:35 PM CDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Whole counties

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:02 PM CDTHail 1La Porte, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-466 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 171900 RRA
SVRFWA
INC091-171935-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 PM EST (200 PM CDT) MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAPORTE COUNTY IN NORTHWESTERN INDIANA

* UNTIL 235 PM CDT (235 PM EST)

* AT 159 PM CDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF LAPORTE... MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  LAPORTE
  ROLLING PRARIE
  HUDSON LAKE

60 MPH WINDS AND 1 INCH HAIL OR LARGER IS LIKELY!
SEEK SHELTER IMMEDIATELY.

JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:35 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 17, 9:35 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 AM EST MON MAY 17 1999

SQUALL LINE EXTENDING NORTHWEST TO SOUTHEAST ACROSS NRN AND CNTRL IL
MOVING AROUND 40 KTS... CONSISTENT WITH STRONG 700/500 MB FLOW.

TEMPS A FEW DEGREES AHEAD OF YDAS READINGS WITH DEWPTS IN THE MID
TO UPPER 60S ACRS CWA. VIS STLT INDICATES CLEARING ACRS AREA SO SHD
SEE FULL SUN NEXT CPL OF HOURS TO DESTABILIZE AMS. MAIN THREAT FOR
SVR WILL BE HAIL...WBZERO AROUND 10K FT... AND WINDS... WITH KIWX VWP
INDICATING 50KTS 11-12K FT.

UPR LVL JET FROM CNTRL PLNS TO HUDSON BAY WILL PROVIDE ADDITIONAL
LIFT THIS AFTN WITH FCST AREA NEAR RIGHT ENTRANCE REGION. IL SQUALL
LINE/ASSOCD OUTFLOW SHOULD PROVIDE FOCUS FOR AFTN CONVECTION AND PSBL
SVR TSTMS. RUC-2 HAS CAPES NR 3750 J/KG BY 21Z BISECTING THE CWA FROM
NE TO SW... FROM ABT COLDH2O TO IWX TO LAF.

BASED ON YDAS HIGHS AND CURRENT TEMPS... WOULD EXPECT MID 80S AGAIN
TDA ALTHOUGH CONVECTION MOVING INTO WRN PTN CWA BY NOON MAY KEEP
TEMPS IN LOWER 80S THERE.

.KIWX...NONE

JAH

In the hours before

Special weather statement, May 17, 10:25 AM CDT, 3 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-172100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 AM EST MON MAY 17 1999

...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS AFTERNOON AND AGAIN
LATER THIS EVENING INTO TONIGHT...

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA...
AND NORTHWEST OHIO THIS AFTERNOON AND INTO TONIGHT.

A LINE OF STORMS...SOME SEVERE...ACROSS NORTHEAST ILLINOIS WILL MOVE
INTO NORTHWEST INDIANA AROUND 1115 AM EST. QUITE UNSTABLE AIR IS IN
PLACE ACROSS NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN. FURTHER
INTENSIFICATION OF THESE STORMS IS ANTICIPATED. SOME OF THESE STORMS
MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE HAIL
IS ALSO POSSIBLE. THE STORMS WILL MOVE QUICKLY TO THE NORTHEAST AND
REACH SOUTH CENTRAL LOWER MICHIGAN INTO NORTHWEST OHIO AROUND 2 PM
EST (3 PM EDT). ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE
AGAIN LATE THIS EVENING AND INTO TONIGHT.

RAPIDLY CHANGING WEATHER CONDITIONS WILL OCCUR TODAY.  LISTEN
TO NOAA WEATHER RADIO FOR THE LATEST OFFICIAL SEVERE WEATHER
WARNINGS AND INFORMATION.

SKYWARN SPOTTERS SHOULD REVIEW SEVERE WEATHER REPORTING CRITERIA AND
BE PREPARED.

MURPHY
Special weather statement, May 17, 10:25 AM CDT, 3 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-172100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 AM EST MON MAY 17 1999

...SEVERE THUNDERSTORMS POSSIBLE EARLY THIS AFTERNOON AND AGAIN
LATER THIS EVENING INTO TONIGHT...

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA...
AND NORTHWEST OHIO THIS AFTERNOON AND INTO TONIGHT.

A LINE OF STORMS...SOME SEVERE...ACROSS NORTHEAST ILLINOIS WILL MOVE
INTO NORTHWEST INDIANA AROUND 1115 AM EST. QUITE UNSTABLE AIR IS IN
PLACE ACROSS NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN. FURTHER
INTENSIFICATION OF THESE STORMS IS ANTICIPATED. SOME OF THESE STORMS
MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE HAIL
IS ALSO POSSIBLE. THE STORMS WILL MOVE QUICKLY TO THE NORTHEAST AND
REACH SOUTH CENTRAL LOWER MICHIGAN INTO NORTHWEST OHIO AROUND 2 PM
EST (3 PM EDT). ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE
AGAIN LATE THIS EVENING AND INTO TONIGHT.

RAPIDLY CHANGING WEATHER CONDITIONS WILL OCCUR TODAY.  LISTEN
TO NOAA WEATHER RADIO FOR THE LATEST OFFICIAL SEVERE WEATHER
WARNINGS AND INFORMATION.

SKYWARN SPOTTERS SHOULD REVIEW SEVERE WEATHER REPORTING CRITERIA AND
BE PREPARED.

MURPHY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:05 PM CDTSevere Thunderstorm WarningIWXPulaski, White50 min
May 17, 1:29 PM CDTSevere Thunderstorm WarningIWXFulton31 min
May 17, 1:46 PM CDTSevere Thunderstorm WarningIWXFulton34 min
May 17, 1:56 PM CDTSevere Thunderstorm WarningIWXMarshall34 min
May 17, 2:11 PM CDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph29 min
May 17, 2:20 PM CDTSevere Thunderstorm WarningIWXGrant35 min
May 17, 2:28 PM CDTSevere Thunderstorm WarningIWXSaint Joseph47 min
May 17, 2:48 PM CDTSevere Thunderstorm WarningIWXGrant32 min
May 17, 3:08 PM CDTSevere Thunderstorm WarningIWXWells32 min
May 17, 3:36 PM CDTSevere Thunderstorm WarningIWXAdams34 min
May 17, 4:25 PM CDTSevere Thunderstorm WarningIWXHuntington, Wabash65 min
May 17, 4:32 PM CDTSevere Thunderstorm WarningIWXAllen63 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.